Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 12, NWS Binghamton, NY

May 28, 2002Luzerne County, Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at May 28, 2002, 5:06 PM EDT for Luzerne County, Pike County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2002, 5:06 PM EDT (21:06 UTC)
Expired
May 28, 2002, 8:00 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Luzerne County, PA, Pike County, PA

The radar

The Binghamton radar (KBGM), 112 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2002-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2002-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 282106
FFWBGM
PAC079-103-290000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
506 PM EDT TUE MAY 28 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 800 PM EDT.

* AT 449 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS AND NATIONAL
  WEATHER SERVICE EMPLOYEES REPORTED NUMEROUS MUD SLIDES AND ROAD 
  WASHOUTS ALONG THE PENNSYLVANIA TURNPIKE. A 10 MILE PORTION OF THE 
  TURNPIKE BETWEEN EXITS 35 AND 36 IS NOW CLOSED. BEAR CREEK IS ALSO 
  TOPPING THE DAM AND CAUSING DAMAGE TO THE BRIDGE ON ROUTE 115. 

THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL CONTINUE OVER
BEACH HAVEN...BEAR  CREEK...BUSHKILL... CONYNGHAM... DINGMANS 
FERRY...DRIFTON...DRUMS...MOUNTAIN TOP... FAIRVIEW HGTS... 
FREELAND...HAZLETON...PENOBSCOT...POND HILL... SLOCUM... 
STODDARTSVILLE...WEST HAZLETON AND WOODSIDE-DRIFTON.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

$$

LAT...LON 4089 7616 4107 7493 4127 7484 4113 7624

&
2 follow-up statements
000 
WGUS71 KBGM 290000
FFSBGM
PAC079-103-290030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
800 PM EDT TUE MAY 28 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 800 PM EDT FOR
PIKE AND LUZERNE COUNTIES HAS EXPIRED...

THE HEAVIEST RAIN HAS MOVED TO THE SOUTH AND OUT OF PIKE AND LUZERNE 
COUNTIES. ROUTE 115 REMAINS CLOSED DUE TO FLOODING FROM BEAR CREEK 
BUT NO OTHER LARGE SCALE PROBLEMS ARE CURRENTLY BEING REPORTED. 
OTHER STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO RECEDE 
AS WELL...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS AND 
CREEKS WERE RECEDING...SOME ADDITIONAL ROADWAYS STILL MAY BE COVERED 
WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED 
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY.

$$

SPORER
000 
WGUS71 KBGM 290030 CCA
FFSBGM
PAC079-103-290030-

FLASH FLOOD STATEMENT...CORRECTED SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
830 PM EDT TUE MAY 28 2002

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 800 PM EDT FOR
PIKE AND LUZERNE COUNTIES HAS EXPIRED...

THE HEAVIEST RAIN HAS MOVED TO THE SOUTH AND OUT OF PIKE AND LUZERNE 
COUNTIES. ROUTE 115 REMAINS CLOSED DUE TO FLOODING FROM THE BEAR 
CREEK AND SIGNIFICANT FLOODING OF HOMES CONTINUES IN THE BEAR CREEK 
BASIN. OTHER STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO 
RECEDE AS WELL...ENDING THE FLASH FLOOD THREAT. EVEN THOUGH STREAMS 
AND CREEKS WERE RECEDING...SOME ADDITIONAL ROADWAYS STILL MAY BE 
COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH 
FLOODED ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY.

$$

SPORER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:45 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 28, 1:45 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
145 PM EDT TUE MAY 28 2002

BUSY MRNG AS SLOW MVG TRWS HAVE CAUSED ISLTD FLOODING PRBLMS AND
EVEN SVR. ETA/META SHOWS THE DISCREET LOW LVL BNDRY MVG ONLY SLOWLY
OVRNGT INTO WED AND FOCUSING CONT CONV OVER MANY OF THE SAME AREAS.
WEAK SHRT WV/S RIPPLING ALONG IN THE FLOW WILL SET OFF ENHANCED CONV
FEEDING ON THE JUICY AIR. CNCRN OVRNGT IS IN NE PA AND ERN SRN TIER
INTO THE WRN CATS. WITH THESE ZONES HAVING SOME VERY HARD HIT AREAS
TODAY AND LAST NGT...BELIEVE A FLOOD WATCH IS IN ORDER IN THOSE
ZONES.

TMRW...BNDRY OVR NY WASHES OUT WHILE A WEAK SHRT WV AND SFC LOW
ENHANCES THE LOW LVL CONV OVER THE PA ZONES...LTR...HTG AND SLY FLOW
WILL PRBLY BRING SCT TRWS OVER THE ENTIRE FCST AREA.

WED NGT BRINGS ANOTHER SHRT WV WHICH ENHANCES THE UVM AND TRIGGER
MORE TRWS...ESP OVER THE NY ZONES AS RDGG TAKES PLACE OVER NE PA.

ON THU...THERE DSN/T SEEM TO BE A PARTICULAR TRIGGER...JUST
WIDESPREAD INSTABILITY ENUF TO TRIGGER SCT TRWS.

.BGM...FLOOD WATCH TONIGHT
NYZ045-046-055>057-062-PA038>040-043-044-047-048

MORFORD

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:15 PM EDTSevere Thunderstorm WarningBGMWayne45 min
May 28, 2:20 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Pike, Wayne3 hr
May 28, 4:33 PM EDTFlash Flood WarningBGMBradford3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.